Case Reports of Postmarketing Adverse Event Experiences With Olanzapine Intramuscular Treatment in Patients With Agitation
J Clin Psychiatry 2010;71(4):433-441
© Copyright 2015 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Objective: Agitation is a medical emergency with increased risk for poor outcome. Successful treatment often requires intramuscular (IM) psychotropics. Safety data from the first 21 months of olanzapine IM, approved in the United States for the treatment of agitation associated with schizophrenia and bipolar disorder, are presented.
Method: A Lilly-maintained safety database was searched for all spontaneous adverse events (AEs) reported in temporal association with olanzapine IM treatment.
Results: The estimated worldwide patient
exposure to olanzapine IM from January 1, 2004, through September 30, 2005, was 539,000; 160 cases containing AEs were reported from patients with schizophrenia (30%), bipolar disorder (21%), unspecified psychosis (10%), dementia (8%), and depression (5%). Many reported concomitant treatment with benzodiazepines (39%) or other antipsychotics (54%). The most frequently reported events involved the following organ systems: central nervous (21%), cardiac (12%), respiratory (6%), vascular (6%), and psychiatric (5%). Eighty-three cases were considered serious, including 29 fatalities. In these fatalities, concomitant benzodiazepines or other antipsychotics were reported
in 66% and 76% of cases, respectively. The most frequently reported events in the fatal cases involved the following organ systems: cardiovascular (41%), respiratory (21%), general (17%), and central nervous (10%). The majority of fatal cases (76%) included comorbid conditions and potentially clinically significant risk factors for AEs.
Conclusions: Clinicians should use care when treating agitated patients, especially when they present with concurrent medical conditions and are treated with multiple medications, which may increase the risk of poor or even fatal outcomes. Clinicians should use caution when using olanzapine IM and parenteral benzodiazepines simultaneously.
J Clin Psychiatry
Submitted: May 23, 2008; accepted January 2, 2009.
Online ahead of print: February 9, 2010.
Corresponding author: Stephen R. Marder, MD, Building 210, Room 130, West Los Angeles VA Healthcare Center, 11301 Wilshire Blvd, Los Angeles, CA 90073 (marder@UCLA.edu).